MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH
Catalog Number 1200015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hernia (2240)
Date of Event 11/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No conclusion can be made.While the clinician has stated the issue to be "definitely related" to the device, and not related to the index procedure, based on the information provided we are unable to determine to what extent, if any, the phasix st mesh may have caused or contributed to the patient's hernia recurrence.Recurrence is a known inherent risk of hernia repair surgery.Regarding hernia recurrence the warning section of the instructions-for-use states, "to prevent recurrences when repairing hernias, phasix st mesh must be large enough to provide sufficient overlap beyond the margins of the repair/primary closure.Careful attention to mesh fixation placement and spacing will help prevent excessive tension or gap formation between the mesh and fascial tissue.If additional information is provided, a supplemental emdr will be submitted.
 
Event or Problem Description
It was reported to davol that a patient who is part of a clinical study ((b)(6) clinical study (b)(6)) experienced a hernia recurrence.On (b)(6) 2017 - the study patient underwent laparoscopic incisional hernia repair and was implanted with a bard phasix st mesh.On (b)(6) 2018 - the study patient underwent nissan fundoplication.The surgeon notes that during this procedure he did not touch or alter the study mesh in any way when he was in the area for the nissen fundoplication.On (b)(6) 2018 - the study patient presented for a 12 month follow up visit for the hernia repair.As noted there were no complications with the hernia repair.On (b)(6) 2018 - the study patient presented for a postoperative visit following the nissen fundoplication and reported that her "incisional hernia popped open 2 weeks ago." upon physical exam the surgeon notes the previous incision to be clean/dry/intact and there is a recurrent upper midline hernia about 5 cm in size.He did not feel it was necessary to confirm this recurrence with a ct scan as it is "obviously a hernia recurrence at the site of the study mesh." the hernia recurrence has been assessed by the clinician as definitely related to the study device and not related to the index procedure.
 
Additional Manufacturer Narrative
This is an addendum to the initial emdr to document information provided associated with a revision procedure to repair the previously reported hernia recurrence.Intraoperative photos taken during the revision procedure were provided.The photos show the area of the initial repair (no mesh seen) and a subsequent view of the area following the placement of the ventralight st mesh.The surgeon noted in the operative report "phasix st mesh (study device) had been re-absorbed in the central portion of the mesh".Phasix st mesh is a fully resorbable mesh.Per the instructions-for-use "significant degradation of the mesh fibers observed in preclinical studies within 12 to18 months" the revision procedure was approximately 15 months post implant, therefore the reabsorption of the mesh would not be unexpected at 15 months post implant.There was no device issue identified in the photos provided.Based on this additional information the initial determination remains the same.No conclusion can be made.Recurrence and adhesions are known inherent risks of hernia repair surgery and are identified in the adverse reaction section of the instructions-for-use as possible complications.A review of the manufacturing records was performed and found that the lot was manufactured to specification.
 
Event or Problem Description
It was reported to davol that a patient who is part of a clinical study (phasix st clinical study (b)(4)) experienced a hernia recurrence.On (b)(6) 2017 - the study patient underwent laparoscopic incisional hernia repair and was implanted with a bard phasix st mesh.On (b)(6) 2018 - the study patient underwent nissan fundoplication.The surgeon notes that during this procedure he did not touch or alter the study mesh in any way when he was in the area for the nissen fundoplication.On (b)(6) 2018 - the study patient presented for a 12 month follow up visit for the hernia repair.As noted there were no complications with the hernia repair.On (b)(6) 2018 - the study patient presented for a postoperative visit following the nissen fundoplication and reported that her "incisional hernia popped open 2 weeks ago." upon physical exam the surgeon notes the previous incision to be clean/dry/intact and there is a recurrent upper midline hernia about 5cm in size.He did not feel it was necessary to confirm this recurrence with a ct scan as it is "obviously a hernia recurrence at the site of the study mesh." the hernia recurrence has been assessed by the clinician as definitely related to the study device and not related to the index procedure.Addendum: on (b)(6) 2019 - the study patient underwent a revision procedure to repair the previously identified hernia recurrence.A ventralight st w/ echo device was used for the repair.Operative dictation notes: "there was some adhesions to the anterior abdominal wall from the previously placed mesh.These were all taken down using a combination of sharp dissection and monopolar cautery." "we identified a recurrent 8cm sized incisional hernia at the subxiphoid position.The previously placed phasix st mesh (study device) had been re-absorbed in the central portion of the mesh.The fascia was closed primarily using intracorporeal technique.The ventralight st mesh was then placed over the defect and tacked in place using the (non bard/davol) fixation device in the intraperitoneal position.".

Brand Name
PHASIX ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key8213819
Report Number1213643-2019-00012
Device Sequence Number2878940
Product Code OWT
UDI-Device Identifier00801741095290
UDI-Public(01)00801741095290
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number1200015
Device Lot NumberHUAX0211
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date02/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight96